You should feel confident that the nursing home that cares for your parent is not giving your loved one unnecessary medication. This is a problem for some nursing homes. Due to impatient staff or a lack of workers, a home may decide to overmedicate their residents to keep them under control. Improperly medicating a senior is a form of abuse and should not happen.
One way to tell if a nursing home is excessively medicating your parent is to be aware of your parent’s mood. As WebMD explains, a person taking certain forms of medication may manifest depression.
Why some medicines cause depression
Many seniors require some kind of medication because of health problems related to age. Some of these medicines alter brain chemicals and create moods such as high elation or depression. However, these are not side effects that your parent should have to deal with. A doctor or caregiver should inform you and your parent about possible effects from the medicine before prescribing it.
Medicine that may produce depression
WebMD lists some drugs known to produce depression in some patients. Some of these medicines treat conditions common to seniors. Beta blockers treat different heart problems like high blood pressure and heart failure. Statins fight cholesterol and help ward off heart attacks. Benzodiazepines quell anxiety and ease muscles. Calcium channel blockers treat chest pain and congestive heart failure. Seniors who suffer from seizures may take anticonvulsants. A senior who experiences pain might use opioids.
Not only can a senior risk depression from some medicines, but ingesting multiple medicines may also induce emotional changes. Your parent may suffer from more than one health problem and need a different medicine to address each one. Since various medicines create side effects when mixed together in the human body, you should hear about such risks from the nursing home staff before they give new medicines to your loved one.